The Burning Connection Between Anemia and Acid Reflux

Long-term use of certain medications to relieve heartburn may lead to iron deficiency anemia.
Image Credit: Peter Dazeley/The Image Bank/GettyImages

If you have acid reflux, you may feel a burning sensation after meals that can send you running to the medicine cabinet looking for relief. But long-term use of some reflux meds can have a potentially dangerous side effect: iron deficiency. Here's what to know about iron deficiency and acid reflux.

Iron-Deficiency Stomach Acid

Houston-based Kristi King, RDN, LD, registered dietitian nutritionist, clinical instructor at Baylor College of Medicine and spokesperson for the Academy of Nutrition and Dietetics, explains the connection between iron deficiency and acid reflux.

Advertisement

When you eat, King says, your stomach produces hydrochloric acid to help digest food. Sometimes the acid backs up your esophagus — the tube that connects your mouth with your stomach, causing what we commonly call heartburn, she says.

If your heartburn is frequent and interferes with your daily life, it's called gastroesophageal reflux disease (GERD), according to the Mayo Clinic.

Over-the-counter antacids can provide quick relief for your reflux, the Mayo Clinic adds, while less quick-acting but longer relief can come from H-2-receptor antagonists (H2RAs) or proton pump inhibitors (PPIs), such as lansoprazole and omeprazole.

Advertisement

Long-Term PPI Problems

Here's the issue, King says: These medications reduce stomach acids so you feel better, but you "actually need stomach acid to absorb iron from your food." Some stomach acid is needed to begin digesting our food as well.

Iron absorption in the body begins in the stomach. "The stomach acid is crucial for breaking down the iron so that it is more easily absorbed in the duodenum, or the first part of the GI tract," she says. Thus, long-term use of PPIs can cause iron deficiency, King says.

Advertisement

An August 2018 study by the University of Melbourne in the Journal of Internal Medicine that looked at the use of PPIs in more than 50,000 people found that those who used PPIs regularly for at least a year were at higher risk for iron deficiency than those who used PPIs for less than a year.

The American Gastroenterological Association includes iron deficiency in its list of micronutrient deficiencies that have been linked to taking PPIs.

The Anemia Ailment

If this is hitting home, but you're not sure how to know if you have iron-deficiency anemia, the Mayo Clinic says symptoms include:

Advertisement

  • Extreme fatigue.
  • Weakness.
  • Pale skin.
  • Chest pain.
  • Fast heartbeat or palpitations.
  • Shortness of breath.
  • Headache, dizziness, lightheadedness.
  • Cold hands and feet.
  • Inflammation or soreness of your tongue.
  • Brittle nails.
  • Unusual cravings (ice, dirt, starch).
  • Poor appetite (especially in infants and children).

Read more:Can Iron Deficiency Cause Psychological Problems?

But iron-deficiency anemia is not something you should self-diagnose or self-treat, the Mayo Clinic warns.

If you have been taking PPIs or other meds for your acid reflux long-term and have any of these symptoms, King says it's imperative that you talk to your doctor,. "The goal in healthcare is to put out the fire completely, not just mask the flames," she says. "If you are requiring long-term use of a PPI such as omeprazole, it may warrant a trip to a gastroenterologist for further workup to rule out any other medical conditions."

How to Treat Anemia

Iron supplements (think ferrous sulfate) used to treat anemia can actually make GERD worse, the Mayo Clinic says. So it makes sense then, as noted in the ​Gastroenterology​ review, that it's best to work with your doctor and make sure you're taking the lowest effective amount of PPI you can.

"Discuss with your physician a good medication and/or iron supplementation regimen for you and your disease," King says.

King also suggests consuming foods high in iron, such as:

Read more:Are Saltine Crackers Good for Acid Reflux?

Stop It Before It Starts

Being proactive and staying away from foods that set off your heartburn is a good place to start. The Mayo Clinic calls out these potential offenders:

  • Spicy foods.
  • Onions.
  • Citrus.
  • Tomato products (ketchup).
  • Fatty/fried foods.
  • Peppermint.
  • Chocolate.
  • Alcohol, carbonated/caffeinated beverages, coffee.
  • Large or fatty meals.

Also, it helps to eat smaller meals and put less pressure on your stomach, the Mayo Clinic says.

Advertisement

Is This an Emergency?

If you are experiencing serious medical symptoms, please see the National Library of Medicine’s list of signs you need emergency medical attention or call 911. If you think you may have COVID-19, use the CDC’s Coronavirus Self-Checker.
references